Recent increase in adverse TMP-SMX reactions in children

December 3rd, 2012 in Pediatrics /
Recent increase in adverse TMP-SMX reactions in children
There has been a significant increase in adverse drug reactions associated with use of trimethoprim-sulfamethoxazole for treatment of skin and soft tissue infection in children, according to research published online Dec. 3 in Pediatrics.


There has been a significant increase in adverse drug reactions associated with use of trimethoprim-sulfamethoxazole for treatment of skin and soft tissue infection in children, according to research published online Dec. 3 in Pediatrics.

(HealthDay)—There has been a significant increase in adverse drug reactions (ADRs) associated with use of trimethoprim-sulfamethoxazole (TMP-SMX) for treatment of skin and soft tissue infection (SSTI) in children, according to research published online Dec. 3 in Pediatrics.

Jennifer L. Goldman, M.D., from the University of Missouri in Kansas City, and colleagues conducted a retrospective chart review to characterize TMP-SMX ADRs in children, from 2000 to 2009. The Information was used to estimate the frequency of hospitalizations for TMP-SMX ADRs at 25 tertiary .

The researchers found that, at the study institution, there were five cases of TMP-SMX ADRs from 2000 to 2004, compared with 104 cases from 2005 to 2009. Of the cases, 58 percent had been treated for SSTI. Nationally, there was a similar trend, with the incidence of TMP-SMX ADRs more than doubling (P < 0.001) from 2004 to 2009 at comparable pediatric hospitals. The percentage of children prescribed TMP-SMX for SSTI sharply increased during the study period (0 to 2 percent from 2000 to 2004; 9 to 17 percent from 2005 to 2009), although national outpatient data revealed no change in overall TMP-SMX prescribing.

"TMP-SMX ADRs have occurred more frequently coincident with increased prescribing for SSTI," the authors write. "Increased usage alone may explain the increasing trend of TMP-SMX ADRs in children; however, drug-disease interaction may play a role and requires further investigation."

More information: Abstract
Full Text (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.

"Recent increase in adverse TMP-SMX reactions in children." December 3rd, 2012. http://medicalxpress.com/news/2012-12-adverse-tmp-smx-reactions-children.html